Iowa, 2014Winter Weather in Iowa, December 26 to 27, 2014
December 26 to 27, 2014 · NWS FSD · 6 events in 6 counties and zones
Snow accumulated 2 to 4 inches in parts of northwest Iowa during the evening of December 26th and after midnight on December 27th. The snow was accompanied by winds of 15 to 25 mph which caused minor drifting.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow accumulated 2 to 4 inches in parts of northwest Iowa during the evening of December 26th and after midnight on December 27th. The snow was accompanied by winds of 15 to 25 mph which caused minor drifting.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 26, 5:50 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Dec 26, 5:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CST FRI DEC 26 2014
.SHORT TERM...(THIS EVENING)
ISSUED AT 329 PM CST FRI DEC 26 2014
UPPER LEVEL STILL ON TARGET TO MOVE OVER THE AREA THIS EVENING AND
OVERNIGHT. WATER VAPOR IMAGERY DEPICTS THE WAVE QUITE WELL AND
SURPRISINGLY THE MODELS ARE HANDLING PRETTY WELL. AS THE WAVE
APPROACHES...MID LEVEL CONVERGENCE WILL BE INCREASING ACROSS THE
SOUTHERN SECTIONS OF THE FORECAST AREA. QG FORCING INITIALLY TO
WEST SOUTHWEST OF SIOUX FALLS AND AS THE NIGHT GOES ON...IT
GRADUALLY SHIFTS EAST. WAS A LITTLE CONCERNED ABOUT SNOW AMOUNTS
ACROSS SOUTHEAST SOUTH DAKOTA...BUT MID LEVEL FRONT SHOULD SHIFT
EAST INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA SHORTLY AFTER
MIDNIGHT AND THEREBY TAKING HEAVIEST SNOW ALONG WITH IT. WITH THE
STRONGEST FORCING THIS EVENING AND INTO THE EARLY OVERNIGHT
HOURS...MOST OF THE ACCUMULATION SHOULD OCCUR AT THAT TIME...BUT
WITH THE SLOWER SPEED OF THE SYSTEM THAN WHAT WAS EARLIER
FORECAST...HELD ONTO THE SNOW A LITTLE LONGER INTO SATURDAY MORNING
IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA. ALONG WITH THE SAME
THOUGHT PROCESS ON THE SPEED...I DECIDED TO START BOTH OF THE
ADVISORIES AT 00Z. ALSO DECIDED TO ADD IDA AND BUENA VISTA COUNTIES
TO THE ADVISORY. FEEL MOST OF THE HEAVIEST OF THE SNOW WILL STAY
NORTHWEST OF THOSE COUNTIES...BUT THERE COULD BE POCKETS OF AMOUNTS
THAT REACH THE CRITERIA. PLUS THIS MATCHES UP WELL WITH SURROUNDING
OFFICES AS WELL. TEMPS OVERNIGHT WONT CHANGE MUCH DUE TO CLOUD
COVER...BUT THERE SHOULD BE ENOUGH THINNING TO ALLOW TEMPS TO FALL
IN THE NORTHWEST PORTION OF THE CWA OR IN THE HURON AREA.
.LONG TERM...(SATURDAY THROUGH FRIDAY)
ISSUED AT 329 PM CST FRI DEC 26 2014
AS BAND OF SNOW SHIFTS EAST SATURDAY MORNING...EXPECT SKIES TO
GRADUALLY CLEAR THROUGHOUT THE DAY. 925 HPA TEMPS FALL THROUGHOUT
THE DAY...AND WITH CLEARING SKIES AND FRESH SNOW COVER...EXPECT
RELATIVELY SMALL RECOVERY IN TEMPERATURES THROUGH THE DAY.
MODEL SOUNDINGS SATURDAY NIGHT SHOW THE POTENTIAL FOR FOG ACROSS THE
AREA...BUT WITH TEMPERATURES REMAINING SUBFREEZING THROUGH THE DAY
THINK THIS IS MORE OF AN ARTIFACT OF THE COLD AIR THAN ANYTHING
ELSE...SO LEFT MENTION OF FOG OUT OF THE FORECAST FOR NOW.
TEMPERATURES ARE EXPECTED TO REMAIN NEAR SEASONAL LEVELS ON SUNDAY
AS BACK DOOR COLD FRONT APPROACHES FROM THE NORTH. AS THE COLD
FRONT WORKS THROUGH SUNDAY NIGHT INTO MONDAY...COULD SEE SOME LIGHT
SNOWFALL ACROSS THE AREA AND HAVE CONTINUED CHANCE POPS FOR A LARGE
PORTION OF THE FORECAST AREA.
RELATIVELY COOL TEMPERATURES EXPECTED MUCH OF THE WEEK NEXT WEEK AS
ARCTIC AIRMASS MOVES IN AND 925 HPA TEMPS FALL TO AROUND -20 C.
HAVE SIDED TOWARDS THE COOLER SIDE OF GUIDANCE WITH SNOW COVER AND
THE EXPECTATION OF LIMITED SKY COVER.
TEMPERATURES ARE EXPECTED TO MODERATE WEDNESDAY INTO THURSDAY AHEAD
OF THE NEXT ARCTIC PUSH FROM THE NORTH. PRECISE TIMING OF THIS NEXT
ARCTIC PUSH IS ILL DEFINED...BUT HAVE SIDED TOWARDS A SLIGHTLY
SLOWER PROGRESSION AND HAVE THUS KEPT THE POPS CONTAINED TO THE
NORTH ON FRIDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 549 PM CST FRI DEC 26 2014
SNOW BAND WILL PROVIDE THE GREATEST AVIATION CONCERN OVER THE NEXT
12 HOURS AS IT CONTINUES TO DEVELOP ACROSS SOUTHEAST SOUTH DAKOTA...
NORTHWEST IOWA...AND SOUTHWEST MINNESOTA. WIDESPREAD MVFR TO IFR
CEILINGS EXPECTED THROUGH THE NIGHT...AND INTO THE MORNING HOURS
ACROSS AREAS EAST OF INTERSTATE 29. AREAS WITHIN THE SNOW BAND
WILL FEATURE WIDESPREAD IFR AND BRIEFLY LIFR VISIBILITY. IN
ADDITION...SOME LOCATIONS ACROSS NORTHWEST IOWA AND EXTREME
NORTHEAST NEBRASKA MAY FIND AN HOUR OR SO OF FREEZING DRIZZLE
THREAT AT ONSET BEFORE DEEPER SATURATION CHANGES PRECIPITATION TO
SNOW.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 9 AM CST SATURDAY FOR SDZ062-066-
067.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR SDZ068>071.
MN...WINTER WEATHER ADVISORY UNTIL 9 AM CST SATURDAY FOR MNZ080-081-
089-090-097-098.
IA...WINTER WEATHER ADVISORY UNTIL 9 AM CST SATURDAY FOR IAZ001>003-
012>014-021-022-032.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR IAZ020-031.
NE...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR NEZ013-014.
&&
SHORT TERM...HEITKAMP
LONG TERM...
AVIATION...CHAPMANHazardous weather outlook, Dec 26, 1:40 PM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
140 PM CST FRI DEC 26 2014
IAZ001>003-012>014-020-021-031-MNZ080-081-089-090-097-098-NEZ013-
014-SDZ062-066>071-271030-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
WOODBURY-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-
DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
UNION-
140 PM CST FRI DEC 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
STEADY SNOW IS EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THIS
EVENING WITH A TOTAL ACCUMULATION OF 2 TO 4 INCHES EXPECTED BY
SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LIGHT SNOW WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY WITH
ACCUMULATIONS CURRENTLY EXPECTED TO BE LESS THAN ONE INCH.
COLDER AIR WILL MOVE INTO THE AREA MONDAY AND CONTINUE INTO
WEDNESDAY. WIND CHILL READINGS OF 10 TO 20 BELOW ZERO ARE
EXPECTED AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ022-032-MNZ071-072-SDZ038>040-050-052>061-063>065-271030-
BUENA VISTA-IDA-LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-
GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-
140 PM CST FRI DEC 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL RESULT IN ACCUMULATIONS OF 2 INCHES OR LESS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LIGHT SNOW WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY WITH
ACCUMULATIONS CURRENTLY EXPECTED TO BE LESS THAN ONE INCH.
COLDER AIR WILL MOVE INTO THE AREA MONDAY AND CONTINUE INTO
WEDNESDAY. WIND CHILL READINGS OF 10 TO 20 BELOW ZERO ARE
EXPECTED AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Dec 26, 6:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 PM CST FRI DEC 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW SIOUX FALLS 43.54N 96.73W
12/26/2014 M0.7 INCH MINNEHAHA SD OFFICIAL NWS OBS
&&
TRMLocal storm report, Dec 26, 7:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CST FRI DEC 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM SNOW 3 SW SIOUX FALLS 43.51N 96.77W
12/26/2014 M1.0 INCH MINNEHAHA SD BROADCAST MEDIA
AT KDLT
&&
KHANKOLocal storm report, Dec 26, 7:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
747 PM CST FRI DEC 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM SNOW DELL RAPIDS 43.82N 96.71W
12/26/2014 E2.0 INCH MINNEHAHA SD PUBLIC
&&
KHANKOWinter Weather, Lyon
- When
- December 26, 8:00 PM CST to December 27, 4:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- Public
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches, including 3 inches at Doon. The snow was accompanied by minor drifting.
Winter Weather, Osceola
- When
- December 26, 8:00 PM CST to December 27, 4:00 AM CST
- Where
- Osceola forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches. The snow was accompanied by minor drifting.
Winter Weather, Dickinson
- When
- December 26, 8:00 PM CST to December 27, 4:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches. The snow was accompanied by minor drifting.
Winter Weather, Sioux
- When
- December 26, 8:00 PM CST to December 27, 4:00 AM CST
- Where
- Sioux forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches, including 4 inches at Alton. The snow was accompanied by minor drifting.
Winter Weather, O'Brien
- When
- December 26, 8:00 PM CST to December 27, 4:00 AM CST
- Where
- O'Brien forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches, including 3 inches near Sheldon. The snow was accompanied by minor drifting.
Winter Weather, Clay
- When
- December 26, 8:00 PM CST to December 27, 4:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Public
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches, including 3 inches near Spencer. The snow was accompanied by minor drifting.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Michigan, December 26 to 28, 20142 injured · $15,000 · 10 events
- High Wind and Strong Wind in Hawaii, December 26 to 31, 20141 injured · $10,000 · 90 kt wind · 7 events
- Winter Weather in South Dakota, December 26 to 27, 201411 events
- Winter Weather in Minnesota, December 26 to 27, 20147 events
- Winter Weather in Nebraska, December 26 to 27, 20146 events
- Winter Weather in Texas, December 26 to 27, 20146 events
- Blizzard and High Wind in Alaska, December 26 to 28, 201461 kt wind · 4 events
- Winter Weather in Texas, December 26, 20143 events
- Drought in Texas, December 26 to 31, 20142 events
- Winter Weather in South Dakota, December 26, 20141 event
- Heavy Snow in New Mexico, December 26 to 27, 20141 event
- Heavy Snow in Texas, December 26 to 27, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553223, 553224, 553225, 553227, 553228, 553229.